The National Pharmaceutical Regulatory Agency (NPRA) has reported 12 cases of adverse effects following the use of a recently recalled opioid medicine named Pholcodine.
Health director-general Dr Noor Hisham Abdullah said 17 instances of adverse effects were detected in the 12 cases reported.
“However, no reports involving anaphylaxis were received,” he said in a statement.
Yesterday, the Drug Control Authority under the health ministry directed the recall of Pholcodine, which is used for the treatment of non-productive (dry) cough.
It is also used in combination with other active substances for the treatment of symptoms of cold and flu.
Alpro Pharmacy chief pharmacist and engagement director Lim En Ni said the medicine was recalled due to possible drug interaction with a neuromuscular blocking agent, which is commonly used as part of the regime in general anaesthesia during medical surgery.
It can cause anaphylaxis if the patient had taken pholcodine-containing products in the past 12 months.
“Anaphylaxis is a serious, life-threatening allergic reaction,” she said in a statement on Tuesday.
Lim said consumers who had purchased the medicine and had not consumed it could return it to the pharmacy or healthcare facility that had supplied it.
She advised consumers who had used pholcodine products in the past 12 months to visit the nearest pharmacy to have a medication list prepared for them so that they could show it to their surgeon or doctor if they had to undergo surgery for some problem or other.